Severe immune thrombocytopenia induced by a single dose of nivolumab in a patient with advanced non-small cell lung cancer

Abstract

Nivolumab-induced immune thrombocytopenia (ITP) is a rare process with few reported cases. We present a 67-year-old man with advanced non-small cell lung cancer who was hospitalized with severe thrombocytopenia. Physical exam was notable for petechiae across his chest and extremities as well as bullae in his oral cavity. The patient initially received high-dose glucocorticoids and intravenous immuno - globulin, but did not respond to treatment. He was then started on weekly rituximab and after three doses, there was complete resolution of his thrombocytopenia. Altogether, his presentation was an extreme case and rare side effect of immune checkpoint therapy, known as nivolumab-induced ITP. Diagnosis of nivolumab-induced ITP is challenging given the lack of specific testing and a wide differential diagnosis. There are few cases reporting severe ITP following nivolumab treatment. We highlight the importance of recognizing and treating this rare complication of immunotherapy.

Google Scholar

Google Scholar

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2020-06-17
Info
Issue
Section
Case Reports
Keywords:
Nivolumab, immune checkpoint inhibitor, non-small cell lung cancer, immune-related thrombocytopenia.
Statistics
  • Abstract views: 126

  • PDF: 58
  • HTML: 0
How to Cite
Khorasanchi, A., & Keresztes, R. (2020). Severe immune thrombocytopenia induced by a single dose of nivolumab in a patient with advanced non-small cell lung cancer. Clinics and Practice, 10(2). https://doi.org/10.4081/cp.2020.1249